Antacids Containing Aspirin Can Cause Bleeding, FDA Warns

image

Antacids that contains aspirin can cause intestinal or stomach bleeding, the U.S. Food and Drug Administration (FDA) warns.  The FDA has recorded eight new cases of serious bleeding caused by antacid products that contain aspirin sold over-the-counter — including Alka Seltzer and Bromo Seltzer.

Patients in a few of the reported cases needed a blood transfusion.

Risks of Antacids Containing Aspirin

Aspirin thins the blood.  The FDA believes the aspirin combined with other medicines, like antacids, is contributing to major bleeding events.

The agency warns that people with one or more risk factors have a higher chance of serious bleeding with antacids containing aspirin.

The FDA provides the following list for people at higher risk for bleeding with these products:

  • If a person is 60 or older.
  • Having a history of stomach ulcers or bleeding problems.
  • Taking drugs that reduce the ability of your blood to clot (also known as anticoagulants or blood-thinning drugs).
  • If you take steroid medicine — like prednisone — to reduce inflammation.
  • Taking other medicines containing NSAIDs, like ibuprofen or naproxen.
  • Drink three or more alcoholic drinks every day.

Warning signs of stomach or intestinal bleeding include feeling faint, vomiting blood, passing black or bloody stools, or having abdominal pain. These are signs that you should consult a health care provider right away.

Consider Natural Alternatives to These Products

Numerous OTC medicines contain only an antacid — such as calcium carbonate, magnesium hydroxide, or another antacid. The FDA suggests these can be used to treat heartburn, sour stomach, acid indigestion, and upset stomach.

However, there are natural alternatives for consumers who want to treat an upset stomach, acid indigestion, heartburn, or sour stomach.

  • Burnt toast helps to relieve an upset stomach.
  • Another popular home remedy for an upset stomach is apple cider vinegar. Mix one tablespoon of apple cider vinegar, one cup of warm water, and one tablespoon of honey to help ease indigestion.  This simple remedy may alleviate cramping and gas in your upset stomach, as well. In addition, it can also reduce heartburn discomfort.
  • Yogurt is also a great alternative to antacid medicine. Non-fat plain yogurt — without added sugar or flavors — eases digestive discomfort and boosts your immune system.
  • Placing a heating pad or hot water bottle on your stomach increases blood flow to the skin surface and helps reduce stomach pain.
  • Rice tea is another natural alternative. Rice tea helps stop diarrhea and settles an upset stomach.  Here’s one way to make rice tea.   Boil one-half cup of rice in six cups of water for about 15 minutes. Strain out the rice, and then flavor the water with a dash of honey and drink it while it’s still warm.

Warm lemon water, club soda and lime, fennel seeds, ginger root tea, mint, and a cup of chamomile tea are additional ways to help relieve stomach cramps, aches, heartburn, and indigestion.

What the FDA is Doing 

The FDA is continuing their evaluation of this safety issue.  The government agency plans to convene an advisory committee of experts in 2017.  At that time they will provide input regarding whether additional regulatory action is needed — such as adding warnings to the labeling or other actions.

Karen Murry Mahoney, MD, Deputy Director of the Division of Nonprescription Drug Products at FDA offered the following comment in their Consumer Update.

“Today we’re focusing on bleeding risk specifically with antacid-aspirin products used to treat upset stomach or heartburn.”

For people who have been taking these products for a long time, Dr Mahoney offered this suggestion.

“Some people may have been taking aspirin-containing antacid products frequently for a long time. Apart from the bleeding risk, it’s not normal to have frequent or chronic upset stomach or heartburn. You should talk to a health care provider if that’s happening.”

There are natural alternative to antacid products.  However, as Dr. Mahoney noted, if pain persists, contact a physician or health care provider for assistance.

George Zapo, CPH on EmailGeorge Zapo, CPH on FacebookGeorge Zapo, CPH on GoogleGeorge Zapo, CPH on LinkedinGeorge Zapo, CPH on PinterestGeorge Zapo, CPH on TwitterGeorge Zapo, CPH on WordpressGeorge Zapo, CPH on Youtube
George Zapo, CPH
Writer
George Zapo, CPH is certified in Public Health Promotion & Education. George focuses on writing informative articles promoting healthy behavior and lifestyles. Read more of George's articles at his website: http://georgezapo.com.